Vaping has been one of the most prominent health topics this year. Recently, the CDC has given a name to a new problem: E-cigarette or Vaping product use Associated Lung Injury (EVALI). So how much of a health problem does vaping pose?
Vaping is an alternative way of consuming nicotine that was designed to be less harmful than smoking tobacco cigarettes. It has been used as a method of quitting regular cigarettes and is reported to have fewer health risks for the user until they can quit nicotine altogether. Vaping has also been used to consume cannabis, both for medicinal purposes as well as recreational ones. Vaping was already controversial because flavored products appeal to teenagers and in many communities, vaping of flavored products is at epidemic proportions. Attempts have been made to prevent teens from accessing vaping products, such as only allowing them to be sold in adult stores where only those who are over 21 can enter, but the reality is that most teenagers get their vaping products over the Internet, where scrutiny of appropriate age is lax or nonexistent.
The latest concern about EVALI follows the reporting of over one thousand cases of vaping related lung illness to the CDC, with 33 deaths attributed to vaping as of mid-October. This led to actions such as Massachusetts Governor Baker declaring a public health emergency, banning all vaping products for four months. Whether this helps or not is uncertain because the CDC reported that most of the patients (77 percent) who were sick from vaping reported using tetrahydrocannabinol (THC)-containing products, or both THC-containing products and nicotine-containing products. Thus, the benefit of restricting conventional nicotine vaping products is uncertain at this time. It is unclear whether vaping is the problem or tainted THC, potentially contaminated with cyanide or other toxic chemicals, is the real culprit.
Regardless, it is prudent for clinicians to be alert for possible cases of EVALI and to treat promptly if EVALI is present. The CDC has a number of sensible recommendations including:
- Ask all patients who report e-cigarette, or vaping, product use within the last 90 days about respiratory, gastrointestinal, and constitutional symptoms.
- If e-cigarette, or vaping, product use is suspected as a possible etiology of a patient’s lung injury, obtain detailed history using empathetic, non-judgmental private questioning.
- For patients who report use of e-cigarette or vaping products, physical examination should include vital signs and pulse oximetry. Pulmonary findings on auscultation exam have often been unremarkable, even among patients with severe lung injury.
- A chest x-ray (CXR) should be obtained on all patients with a history of e-cigarette use, or vaping, and who have respiratory or gastrointestinal symptoms. Radiographic findings consistent with EVALI include pulmonary infiltrates on CXR and opacities on chest CT.
- Patients with suspected EVALI should be admitted to the hospital if they have decreased oxygen (O2) saturation (less than 95 percent) on room air or are in respiratory distress.
- Outpatient management might be considered on a case-by-case basis for patients with less severe illness.
- Follow-up within 24-48 hours is recommended.
- Clinical improvement has been reported with the use of corticosteroids. Early initiation of antibiotic treatment for community-acquired pneumonia should be strongly considered. During influenza season, health care providers should consider influenza in all patients with suspected of having EVALI.